Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 307, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2001, 4:43 PM CDT for Union County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 17, 2001, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:10 PM CDT | Hail 1.75 | Elk Pt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS53 KFSD 172143 SVRFSD SDC127-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELK POINT...OR ABOUT 7 MILES NORTH OF PONCA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERSON AROUND 500 PM CDT NORTH SIOUX CITY AROUND 510 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4274 9675 4266 9679 4252 9649 4264 9653
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 17, 3:30 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI AUG 17 2001 IN THE FIRST PD...2 MAIN BNDRYS WL AFFECT CWA. FIRST ONE IS A SFC TROF MOVG ACRS SERN CWA. THIS SHOW UP WELL ON SAT WITH CU FIELD AHEAD OF TROF FM FSD-YKN. TCU EVIDENT JUST SE OF FSD. WEAK INSTABIL ASSOCD WITH THIS TROF AND CAN NOT RULE OUT A FEW TRW AHEAD OF THIS FEATURE. NEXT FEATURE IS A CDFNT MOVG THRU SRN ND AND NW SD. INSTABIL MUCH GREATE WITH VERY COLD H5 AIR RUSHING DOWN INTO SERN ND ATTM. LAPSE RATE OF 7-9 DEG PROGGED ACRS CWA WITH THIS FNT TONITE WITH BEST LIFT ACRS NW IA AND SW MN BETWEEN 00Z AND 06Z. WL GO WITH HIGHEST POPS ACRS THESE AREAS TONITE AND WL LEAVE SW CWA DRY AS DPS HAVE DROPPED INTO THE 40S BEHIND FIRST BNDRY. THREAT OF PRECIP SHUD END OVR FAR SERN CWA AFT 06Z. QUESTION IS WHEHTER ANY SVR TRW WL GET GOING THIS EVE ACRS SW MN AND NW IA WITH CDFNT. MAIN THEAT WL BE HAIL WITH THE COLD AIR ALOFT. ON SAT...INTIT UNDER CYC FLOW SO CU SHUD DEVELOP FAIRLY QUICKLY OVR ERN CWA AND MAY EVEN SEE AN ISOLD RW OVR SW MN. BUT FOR NOW WL LEAVE FCST DRY WITH COOLER TEMPS. HIGH PRES OVR CWA ON SUN SHUD PRODUCE FINE WX WITH PLEASANT TEMPS EXPECTED. PATTERN BEGINS TO CHG TO A MORE ACTIVE PATTERN SUN NITE INTO NEXT WEEK. FOR SUN NITE...DECENT WAA PATTERN WITH S/W MOVG ACRS SD. CUD SEE SCT TRW DEVELOP OVR WRN CWA SUN NITE AND SPREAD INTO THE E ON MON. THEN PATTERN ALOFT BEGINS TO CHANGE WITH WRN US UPPER RIDGE SHIFTING E AND TROF MOVES INTO PAC W. THIS WL SET UP A PATTERN WITH S/WS RIDING ACRS THE NRN PLAINS WITH TROPICAL CONNECTION DEVELOPING. THIS WL BRING A CHC OF TRW TO THE CWA NEXT WEEK WITH TIMING OF EACH WAVE DIFFICULT. NONETHELESS...LOOKS LIKE AN ACTIVE PATTERN AND WL NEED TO MENTION CHC OF TRW MOST AREAS IN THE EFP. SHUD ALSO BECOME MORE WARM AND HUMID AS PERSISTENT H85 JET ADVECTS DEEPER MOISTURE N...ESPEC OVR ERN CWA. .FSD...NONE.
In the hours before
Special weather statement, Aug 17, 11:00 AM CDT, 5 hours 43 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 17 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT FROM NORTHWEST MINNESOTA THROUGH NORTH DAKOTA INTO NORTHWEST SOUTH DAKOTA WILL MOVE SOUTHEAST ACROSS FORECAST AREA. THIS FRONT SHOULD REACH SOUTH CENTRAL MINNESOTA...NORTHWEST IOWA...AND EAST CENTRAL NEBRASKA BY MIDNIGHT. SDZ071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022- 031-032-NEZ014-180500- LINCOLN-LYON-PIPESTONE-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON- OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP IN THIS AREA LATE THIS AFTERNOON AND EVENING AHEAD OF THE COLD FRONT. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. SDZ040-055-056-061-062-066-067-069-070-NEZ013-180500- BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...VERMILLION... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS MAY DEVELOP AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-039-052>054-059-060-180500- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-DAVISON-HANSON- INCLUDING THE CITIES OF...HURON...MITCHELL... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057-058-063>065-068-180500- BRULE-AURORA-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...CHAMBERLAIN... 1100 AM CDT FRI AUG 17 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Union | 33 min |
| Aug 17, 5:28 PM CDT | Tornado Warning | FSD | Union | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.